Georgia, 2022

Hail and Damaging Winds in Georgia, July 3, 2022

July 3, 2022 · NWS FFC · 20 events in 11 counties and zones

Typical afternoon summertime showers and thunderstorms developed within a modestly unstable and abnormally moist tropical airmass during the afternoon and evening of July 3rd. These storms produced widespread reports of trees and powerlines down across portions of north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Typical afternoon summertime showers and thunderstorms developed within a modestly unstable and abnormally moist tropical airmass during the afternoon and evening of July 3rd. These storms produced widespread reports of trees and powerlines down across portions of north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 3, 1:01 PM EST, 28 minutes earlier.

Area forecast discussion, Jul 3, 1:01 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
201 PM EDT Sun Jul 3 2022

...Updated for 18Z Aviation Discussion...

.PREV DISCUSSION... /Issued 1145 AM EDT Sun Jul 3 2022/

..Sunday Morning Update...

UPDATE...

Forecast remains on track through late morning with the cumulus
field building into the forecast area and light showers beginning
to appear on radar across the GA mnts and AL.High temps are
generally expected to be around 90 degree today along, north and
west of the I-85 corridor and in the low to mid 90s elsewhere,
primarily in central and eastern GA, along with slightly lower
precip chances. Additionally, scattered to numerous showers and
thunderstorms are once again expected today. Forecast instability
this afternoon with SBCAPE values between 1000-2000 J/kg, will
likely enable some isolated severe storms with the HREF ensemble
indicating stronger updrafts today than previous days. Strong
gusty winds, some hail, frequent lightning are the primary
threats.

Thiem

PREV DISCUSSION... /Issued 753 AM EDT Sun Jul 3 2022/

SHORT TERM /Today through Monday/...

Showers and thunderstorms from late last night have diminished
across north and central Georgia as the short term period begins.
While skies are mostly clear at the time of this writing, it is
possible to see the development of patchy fog and a few low clouds
around sunrise this morning. Deep atmospheric moisture remains over
Southeast CONUS, which will keep Georgia in the soup on Sunday and
Monday. Dewpoints will remain in the mid 70s across the majority of
the forecast area. Furthermore, precipitable water values are
currently between 1.75 to 2 inches across the area, and will
increase to just above 2 inches by tonight with continued advection
of moisture from the Gulf of Mexico. To the east of the forecast
area, Tropical Depression Colin continues to weaken as it moves
further east into the Atlantic, and this tropical system is not
expected to bring any impacts to north or central Georgia at this
time. Meanwhile, broad and weak upper level ridging over the central
CONUS will begin to build eastward over the course of the short term
period. However, any larger scale forcing and dynamics are expected
to remain well to the north of the forecast area and the ridge is
not anticipated to suppress convective potential with the warm and
moist airmass remaining in place.

Temperatures have overachieved a little bit compared to guidance,
and afternoon highs have been trended slightly higher today and
Monday as a result, and are thus forecast to be in the low to mid
90s across the majority of the area each day. Convection is expected
to be diurnally-driven in nature, and with high atmospheric moisture
content, is anticipated to begin during the late morning to early
afternoon hours. Convective coverage will then be greatest in the
mid afternoon to early evening hours, with likely PoPs Sunday and
Monday. The near to just above average temperatures and
aforementioned deep moisture will contribute to moderate
destabilization, with SBCAPE values increasing to 1500-2000 J/kg
each afternoon. In spite of the absence of a large-scale forcing
mechanism to allow for organized severe weather, decent CAPE
combined with very high PWATs will allow for the development of a
few strong to severe storms each day. The primary threats associated
with any stronger storms that develop will be potentially damaging
wind gusts from precipitation loading in downdrafts, locally heavy
rain, and frequent lightning.

King

LONG TERM /Monday Night through Saturday/...

Aloft, jet has pulled well north of the CWA, leaving subtropical
ridge in place across the southeast. Wave pattern is mostly stagnant
over the week. As such, the diurnal convective machine remains "on"
through the entirety of the long term forecast as nothing looks
to disturb our tropical airmass that remains over the CWA. Of note
is that the depth of the moisture is somewhat anomalous - SPC
sounding archive shows that we are regularly reaching the 90th
percentile moving average for our local with regards to PWATs, and
forecast PWATs remain in this range for the foreseeable future.

The evening of the 4th will likely see decaying convection with a
few new bursts possible from the final outflows at sunset across the
CWA, which could put a damper on celebrations where they do occur,
but this activity should be scattered by the late evening hours at
best. Each day after should see new bursts of convective activity by
the afternoon, usually picking up around noon, as it doesn't take
much in the way of heating to achieve convective T given how moist
the surface is with dewpoints near or above 70F most days. Where
exactly convection "pops" on any given day will be dependent on
things the global scale models simply have little hope of resolving,
so generally will carry a minimum of 40 percent PoPs across the CWA
through the end of the long term during the daytime hours.

Lusk

&&

.AVIATION...
18Z Update...
Afternoon SHRA/TSRA to persist through 00-04Z w/ gradual dissipation
through the evening. NW winds between 5-10 kts will prevail outside
TSRA outflows. Between 09-14Z, IFR/MVFR CIGS and VSBYs may develop
where heavy rain falls this afternoon, but probs are uncertain
and should be better defined by tonight. Additionally, winds will
be calm to 5kts w/ primary winddir pivoting from NW to NE during
this time, becoming SE by 14-16Z. Once again, expecting SCT/BKN020
to develop around 14-15Z, rising to VFR heights by 16Z with VCSH.

//ATL Confidence...18Z Update...
Medium confidence on chances for IFR/MVFR level clouds on Monday
morning.
Medium-High confidence on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          94  72  91  72 /  60  50  60  40
Atlanta         91  73  90  74 /  60  40  60  30
Blairsville     87  67  83  68 /  70  50  70  30
Cartersville    91  71  91  71 /  60  40  50  30
Columbus        92  74  92  74 /  60  50  60  30
Gainesville     92  72  88  72 /  60  50  60  30
Macon           94  72  94  73 /  60  50  60  30
Rome            92  72  93  74 /  60  40  50  30
Peachtree City  91  72  91  71 /  60  40  60  30
Vidalia         93  74  92  74 /  60  40  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....Lusk
AVIATION...Thiem
Hazardous weather outlook, Jul 3, 10:46 AM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1146 AM EDT Sun Jul 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1146 AM EDT Sun Jul 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will be possible again this afternoon and
evening. A few storms could become strong to severe with gusty
winds, small hail, locally heavy rainfall, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms are possible each day through Saturday,
mainly in the afternoon and evening. A few of the storms could be
strong to severe, with the primary threats being strong to
damaging wind gusts, small hail, frequent lightning, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 3, 7:41 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
841 AM EDT SUN JUL 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     WHITE WATER PARK        33.95N  84.52W
07/02/2022                   COBB               GA   SOCIAL MEDIA

            TREE DOWN AT HAGOOD CIR NE AND ROSWELL ST NE

&&

EVENT NUMBER FFC2200749

CH
Special weather statement, Jul 3, 12:06 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
106 PM EDT Sun Jul 3 2022

GAZ019-031730-
Floyd GA-
106 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of central Floyd County
through 130 PM EDT...

At 105 PM EDT, a strong thunderstorm was near Holland, or 8 miles
northwest of Rome, moving east at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rome, Armuchee, Coosa and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3430 8538 3431 8538 3433 8537 3437 8533
      3440 8527 3441 8524 3441 8522 3443 8521
      3444 8518 3445 8517 3422 8510 3421 8537
      3429 8539
TIME...MOT...LOC 1705Z 255DEG 6KT 3432 8531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 3, 12:08 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
108 PM EDT Sun Jul 3 2022

GAZ023-031745-
Hall GA-
108 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of northeastern Hall
County through 145 PM EDT...

At 108 PM EDT, a strong thunderstorm was near Clermont, or 7 miles
northeast of Gainesville, moving east at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Gainesville, Lula, Clermont and Gillsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3445 8363 3442 8363 3440 8366 3436 8367
      3435 8365 3432 8365 3430 8363 3429 8363
      3426 8366 3431 8386 3449 8385 3450 8366
TIME...MOT...LOC 1708Z 271DEG 9KT 3440 8377

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 3, 1:15 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT Sun Jul 3 2022

GAZ002-011-031845-
Chattooga GA-Walker GA-
215 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of southern Walker and
northeastern Chattooga Counties through 245 PM EDT...

At 215 PM EDT, a strong thunderstorm was near Lafayette, moving
southeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Trion, Naomi, Center Post, Subligna, Suttles Mill and
Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3465 8547 3480 8536 3474 8516 3472 8517
      3472 8505 3462 8505 3462 8506 3459 8506
      3458 8511 3448 8516
TIME...MOT...LOC 1815Z 300DEG 7KT 3469 8534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Walker

When
July 3, 1:29 PM EST to 1:31 PM EST
Where
Walker County, 1.68 mi NW of Fairview
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.968, -85.319

Tree down around the 900 block of Cherokee trail near Rossville.

Thunderstorm Wind, Walker

When
July 3, 1:30 PM EST to 1:32 PM EST
Where
Walker County, 1.49 mi NNW of Hawkins
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.720, -85.290

Tree down at the intersection of Park St and Indiana St.

Thunderstorm Wind, Catoosa

When
July 3, 1:58 PM EST to 2:00 PM EST
Where
Catoosa County, 1.87 mi S of East Boynton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.893, -85.166

Couple of trees down on Poplar Springs St and near the intersection of Baggett Rd and John Dr.

Thunderstorm Wind, Catoosa

When
July 3, 1:58 PM EST to 2:00 PM EST
Where
Catoosa County, 0.72 mi SE of Ringgold
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.913, -85.111

Report of a tree down near the 400 block of Cotter Rd.

Thunderstorm Wind, Morgan

When
July 3, 2:07 PM EST to 2:09 PM EST
Where
Morgan County, 2.24 mi NW of Dorsey
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.596, -83.522

Tree down near the intersection of Dixie Highway and Wilson Rd.

Thunderstorm Wind, Morgan

When
July 3, 2:12 PM EST to 2:14 PM EST
Where
Morgan County, 1.5 mi SSW of Rehobeth
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.750, -83.490

Tree down on power line on Pricemill Rd near Paxson Dairy Rd.

Thunderstorm Wind, Washington

When
July 3, 4:21 PM EST to 4:23 PM EST
Where
Washington County, 0.55 mi N of Sandersville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.988, -82.799

Tree down at intersection of East McCarty St and N Hospital Rd.

Thunderstorm Wind, Washington

When
July 3, 4:21 PM EST to 4:23 PM EST
Where
Washington County, 1.97 mi W of Silas
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.997, -82.834

Report of powerlines down at Fall Line Fwy and Deepstep Rd.

Thunderstorm Wind, Rockdale

When
July 3, 4:26 PM EST to 4:28 PM EST
Where
Rockdale County, 37.06 mi NW of McElroys Mill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.152, -84.434

Report of tree down at Meadowbrook Dr and Meadowbrook Cir.

Thunderstorm Wind, Rockdale

When
July 3, 4:30 PM EST to 4:32 PM EST
Where
Rockdale County, 1.64 mi SW of Conyers
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.654, -84.041

Report of a tree down at Revel Cove Dr and Lancaster Creek Cir.

Thunderstorm Wind, Rockdale

When
July 3, 4:30 PM EST to 4:32 PM EST
Where
Rockdale County, 2.25 mi SW of Conyers
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.643, -84.042

Report of roof damage to complex at Willie James Dr and Ebenezer Rd.

Thunderstorm Wind, Rockdale

When
July 3, 4:30 PM EST to 4:32 PM EST
Where
Rockdale County, 1.82 mi WSW of Conyers
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.661, -84.050

Report of 5 trees down in the vicinity of Klondike Rd SW and Smyrna Rd SW.

Thunderstorm Wind, Oglethorpe

When
July 3, 5:03 PM EST to 5:05 PM EST
Where
Oglethorpe County, 2.05 mi W of Dunlap
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.949, -83.266

Report of a tree down on Beaverdam Road at Beaver Trail.

Hail, Clarke

When
July 3, 5:07 PM EST to 5:09 PM EST
Where
Clarke County, 2.95 mi WNW of Princeton
Measured
1.5 in hail
Reported by
Public
Coordinates
33.930, -83.450

Report of ping pong sized hail reported by caller in west Athens.

Thunderstorm Wind, Clarke

When
July 3, 5:12 PM EST to 5:14 PM EST
Where
Clarke County, 3.5 mi WNW of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.934, -83.459

Report of 1 large oak tree down on Anna Dr near Annas walk.

Thunderstorm Wind, Oconee

When
July 3, 5:35 PM EST to 5:37 PM EST
Where
Oconee County, 1.47 mi SW of Allen
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.917, -83.550

Report of a tree down on Hwy 78 at Pete Dickens Rd.

Thunderstorm Wind, Walton

When
July 3, 5:40 PM EST to 5:42 PM EST
Where
Walton County, 1.17 mi NE of Good Hope
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.792, -83.606

Report of a tree and power lines down at Jacks Creek Rd and Old Good Hope Rd.

Thunderstorm Wind, Greene

When
July 3, 5:59 PM EST to 6:01 PM EST
Where
Greene County, 3.57 mi ENE of Scull Shoals
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.734, -83.220

Two trees down on Massedonia Rd near Watson Springs Rd and Price Rd.

Thunderstorm Wind, Towns

When
July 3, 6:04 PM EST to 6:06 PM EST
Where
Towns County, 1.33 mi ESE of Hiawassee
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.940, -83.730

Report of a tree down at Konahetah Dr and Konahetah Rd.

Thunderstorm Wind, Greene

When
July 3, 6:04 PM EST to 6:06 PM EST
Where
Greene County, 0.77 mi E of Woodville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.671, -83.107

Report of tree and powerlines down near intersection of S Dogwood Rd and Pine St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051058, 1051059, 1051060, 1051061, 1051062, 1051063, 1051064, 1051068, 1051069, 1051070, 1051072, 1051074, 1051080, 1051081, 1051083, 1051084, 1051089, 1051090, 1051092, 1051093.